Texas, 2011

Drought in Texas, December 1 to 31, 2011

December 1 to 31, 2011 · NWS SHV · 21 events in 21 counties and zones

Drought conditions improved across much of Northeast Texas during the month of December. Widespread 4 to 6 inch rainfall amounts, with isolated higher amounts, were observed across the region during the month.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Drought conditions improved across much of Northeast Texas during the month of December. Widespread 4 to 6 inch rainfall amounts, with isolated higher amounts, were observed across the region during the month. This was due in part to a favorable subtropical jet pattern which allowed for a southwesterly storm track into the state of Texas. These storms systems were accompanied by Pacific and Gulf of Mexico moisture and the result was some much needed rainfall across the region.

The month of December, 2011 began with the eastern half of the state being classified as either D3 Extreme or D4 Exceptional drought conditions. By the end of the month, the extreme northern counties of Northeast Texas, including Red River and Bowie Counties were bordering on D1 Moderate and D2 Severe classifications, while the remaining counties in Northeast Texas had seen their classification reduced to D3 Extreme Drought conditions.

The following are a few selected cities across Northeast Texas with their December rainfall totals and departures from normal as well as the 2011 rainfall totals and departures from normal.

Tyler December rainfall was 5.73. The departure from normal was +1.49.|Tyler yearly rainfall was 24.97. The departure from normal was -20.82.|Longview December rainfall was 6.26. The departure from normal was +1.77.|Longview yearly rainfall was 30.54. The departure from normal was -17.01.|Lufkin December rainfall was 6.53. The departure from normal was +2.09.|Lufkin yearly rainfall was 33.77. The departure from normal was -15.18.

Tyler, Texas 2011 rainfall total of 24.97 ranked as the 3rd driest year of record with records dating back to 1896. Only the droughts of 2005 with 24.92 inches and 1956 with 24.01 were drier years for Tyler, Texas.

Longview, Texas 2011 rainfall total of 30.54 was the 9th driest year of record with records dating back to 1902.

Lufkin, Texas 2011 rainfall total of 33.77 was the 21st driest year of record with records dating back to 1907.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 30, 9:09 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Nov 30, 9:09 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
909 PM CST WED NOV 30 2011

.DISCUSSION...
HIGH PRESSURE CENTERED JUST EAST OF MS RIVER. APPEARS THAT SKIES
WILL REMAIN CLOUD FREE AREAWIDE OVERNIGHT. CALM WINDS ONGOING OVER
NORTH LA AND SW AR...LIGHT SE WINDS NE TX/SE OK. WITH DEWPOINTS IN
THE MID 20S NORTH TO MID 30S SOUTH...EXPECT OVERNIGHT LOWS TO
RANGE FROM UPPER 20S FAR NORTH...AND RANGING THRU THE 30S
ELSEWHERE. NO UPDATE NEEDED./VII/.

&&

.AVIATION...

HIGH PRESSURE AT THE SURFACE AND ALOFT WILL CONTINUE DOMINATING THE
FORECAST THIS PERIOD...AND WILL KEEP SKC COMMON THROUGH MUCH OF THE
06Z TAF PERIOD. LIGHT TO NEAR CALM WINDS WILL BE OBSERVED
OVERNIGHT...WITH SOUTHERLY FLOW SLOWLY RETURNING TOMORROW AS SURFACE
HIGH PRESSURE SHIFTS EAST. SOME SCATTERED LOW CLOUDS MAY MOVE INTO
EAST TEXAS TOMORROW EVENING...WITH VSBY CONDITIONS REMAINING
EXCELLENT ACROSS THE AREA. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  36  63  39  65  46 /   0  10  10  10  10
MLU  31  60  34  63  44 /   0  10  10  10  10
DEQ  26  60  37  60  38 /   0  10  10  10  10
TXK  34  61  39  59  45 /   0  10  10  10  10
ELD  29  59  32  61  42 /   0  10  10  10  10
TYR  39  66  43  64  51 /   0  10  10  20  20
GGG  35  65  40  65  48 /   0  10  10  10  20
LFK  37  67  43  67  50 /   0  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Nov 30, 12:01 PM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 PM CST WED NOV 30 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011815-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1201 PM CST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...FOR DEEP
EAST AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

RAINFALL IS EXPECTED ACROSS THE FOUR STATE AREA THIS WEEKEND AND
INTO EARLY NEXT WEEK...AS ANOTHER COLD FRONT AND ITS ASSOCIATED UPPER
LEVEL DISTURBANCE MOVE ACROSS THE SOUTHERN PLAINS. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE...BUT WIDESPREAD HAZARDOUS WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Angelina

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Emergency Manager
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Drought, Bowie

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Emergency Manager
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Drought, Camp

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Camp forecast zone
Reported by
Emergency Manager
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Cass

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Emergency Manager
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Drought, Cherokee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Franklin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Gregg

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Gregg forecast zone
Reported by
Emergency Manager
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Drought, Harrison

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Drought, Marion

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Drought, Morris

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Emergency Manager
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Emergency Manager
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Drought, Panola

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Panola forecast zone
Reported by
Emergency Manager
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Drought, Red River

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Emergency Manager
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Rusk

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Emergency Manager
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Drought, Sabine

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Emergency Manager
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Drought, San Augustine

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Emergency Manager
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Drought, Shelby

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Emergency Manager
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Drought, Smith

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Emergency Manager
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Titus

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Titus forecast zone
Reported by
Emergency Manager
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Upshur

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Emergency Manager
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Drought, Wood

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Emergency Manager
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353737, 353738, 353739, 353740, 353741, 353742, 353743, 353744, 353745, 353746, 353747, 353748, 353749, 353750, 353751, 353752, 353753, 353754, 353755, 353756, 353757.